Texas, 2011

Wildfire in Texas, February 27, 2011

February 27, 2011 · NWS AMA · 1 event in 1 county or zone

The Homefeld Wildfire began ten miles east southeast of Glenrio Texas in Deaf Smith County around 1106 CST. The wildfire consumed an estimated four hundred acres and was caused by downed transmission lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Homefeld Wildfire began ten miles east southeast of Glenrio Texas in Deaf Smith County around 1106 CST. The wildfire consumed an estimated four hundred acres and was caused by downed transmission lines. There were no structures threatened or damaged and there were also no reports of injuries. The wildfire was contained between 1400 and 1430 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 10:55 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 27, 10:55 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1055 AM CST SUN FEB 27 2011

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS AND VERY WINDY
CONDITIONS EXPECTED THIS AFTERNOON...

.UPDATE...
DELAYED ONSET OF STRONG WINDS ABOUT AN HOUR OR TWO IN MOST LOCATIONS.
ALSO...INCREASED TEMPERATURES TODAY.

&&

.DISCUSSION...
WINDS WILL SIGNIFICANTLY INCREASE ACROSS THE PANHANDLES BETWEEN 11 AM
AND 2 PM. AS OF 10 AM...THEY HAVE INCREASED CONSIDERABLY OVER CENTRAL
NEW MEXICO. EXPECT THIS TREND TO PUSH EAST AS THE SURFACE PRESSURE
GRADIENT QUICKLY TIGHTENS OVER THE NEXT FEW HOURS ACROSS THE AREA.

THINK CURRENT HIGH WIND WARNING AND WIND ADVISORY ARE IN GOOD SHAPE...
SO WILL NOT ALTER FOR NOW...BUT WILL CONTINUE TO CLOSELY MONITOR.
BELIEVE THE HIGHEST WINDS WILL OCCUR JUST BEFORE MID LEVEL CLOUDS
DEVELOP AND MOVE INTO THE AREA...MAINLY BETWEEN 1130 AM AND 4 PM
OVER THE WEST PANHANDLES...AND MAINLY BETWEEN 1 AND 6 PM OVER THE
EAST PANHANDLES. STRONGEST WINDS ARE EXPECTED IN THE HIGH WIND
WARNING AREA ALONG AND SOUTH OF A DALHART TO WHEELER LINE...
INCLUDING AMARILLO.

INCREASED HIGHS TODAY ABOUT 5 DEGREES ALL ACROSS THE PANHANDLES AS
TEMPERATURES WERE QUICKLY WARMING UP AS OF 10 AM. THINK THEY WILL
RANGE FROM THE MID 60S NEAR THE NEW MEXICO BORDER TO LOWER 80S IN THE
FAR SOUTHEAST TEXAS PANHANDLE NEAR COLLINGSWORTH COUNTY. TEMPERATURES
MAY BE STEADY IF NOT FALL A FEW DEGREES LATE THIS AFTERNOON DUE TO
INCREASING CLOUDS AND COLD AIR ADVECTION...ESPECIALLY OVER THE WEST
PANHANDLES.

PRODUCTS HAVE BEEN UPDATED.

MBS

&&

.FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE
PANHANDLES BETWEEN 11 AM AND 2 PM AS WINDS INCREASE...TEMPERATURES
INCREASE...AND HUMIDITY LEVELS FALL. THE WORST CONDITIONS WILL BE
BETWEEN 1 PM AND 7 PM. THIS IS A VERY DANGEROUS FIRE WEATHER
SITUATION.

MBS

&&

.PREV DISCUSSION... /ISSUED 600 AM CST SUN FEB 27 2011/

AVIATION...
WIND WILL BE THE MAIN WEATHER ISSUE FIRST 12 TO 15 HOURS OF THIS TAF
CYCLE. EXPECT WINDS TO RAPIDLY INCREASE THIS MORNING AND REMAIN
STRONG THRU THE AFTERNOON HOURS...THEN DIMINISH SLOWLY AFTER SUNSET.
OVERALL HIGHEST WINDS FCST AT KAMA. SFC COLD FRONT WILL PUSH THRU THE
TERMINAL SITES DURING THE EVENING HOURS. PERIODS OF MID AND HIGH
LEVEL CLOUDS ANTICIPATED IN ASSOCIATION WITH A FAST MOVG UPPER LEVEL
STORM SYSTEM. HOWEVER...NO PRECIPITATION IS FCST DUE TO DRY ATMOSPHERE.

ANDRADE

PREV DISCUSSION... /ISSUED 346 AM CST SUN FEB 27 2011/

DISCUSSION...
MAIN FOCUS THIS FORECAST CONTINUES TO BE ON THE TODAY PERIOD.
PROFILER AT TCC ALREADY SHOWING THE STRONGEST WINDS DEEPENING TO
WITHIN THE FIRST 2 KM OF THE SURFACE. THE UPPER LEVEL LOW IS STILL
OVER SOUTHEASTERN CA BUT SHOULD RAPIDLY MAKE ITS APPROACH TOWARDS THE
SOUTHERN HIGH PLAINS AFTER 12Z. MODELS ARE IS GOOD AGREEMENT OF THE
TRACKS OF BOTH THE UPPER LEVEL AND SURFACE LOWS. THE UPPER LEVEL LOW
IS EXPECTED TO LIFT NE ACROSS THE NORTHERN HALF OF THE AMA CWA AS IT
FILLS AND BECOMES AN OPEN WAVE TROUGH...LIKELY BETWEEN 00 AND 06Z.
THE CENTER OF THE SURFACE LOW SHOULD SLIDE ACROSS THE OK AND NORTHERN
TX PANHANDLES BETWEEN 18 AND 00Z...AND BE WELL EAST OF THE REGION BY
06Z. LATEST RUN OF BOTH THE GFS AND NAM BACKED OFF ON THE AMOUNT OF
CLOUD COVER FOR TODAY...WHICH INCREASES CONFIDENCE THAT THE STRONGEST
WINDS WILL MIX DOWN TO THE SURFACE. DUE TO THIS...EXPANDED THE HIGH
WIND WARNING TO INCLUDE ALL OF THE SOUTHERN TX PANHANDLE. ALSO
INCLUDED DALLAM AND HARTLEY COUNTIES IN THE NW TX PANHANDLE. WHILE
THE NW MAY NOT SEE THE SUSTAINED HIGH WIND CRITERIA...WITH THE 700 MB
JET AT 18Z BISECTING THE TX PANHANDLE...THE HIGHER TERRAIN OF THE NW
TX PANHANDLE COULD SEE GUSTS TO 60 MPH THROUGH EARLY AFTERNOON. VERY
LOW CONFIDENCE FOR THE REST OF THE TX AND OK PANHANDLES TO SEE HIGH
WIND CRITERIA. THEREFORE...KEPT THE WIND ADVISORY GOING. ADDED IN
MENTION OF PATCHY BLOWING DUST TO GENERALLY THE SAME AREAS UNDER HIGH
WIND WARNING. THINK THAT THE CURRENT STATE OF THE SOILS...GENERALLY
DRY AND UN PLOWED...SHOULD PREVENT WIDESPREAD ISSUES OF BLOWING
DUST...BUT COULD NOT RULE OUT A FEW LOCALIZED AREAS. FRONT LOOKS ON
TRACK TO MOVE THROUGH THE REGION AFTER 00Z. THOUGH WINDS WILL BE
BREEZY BEHIND THE COLD FRONT...COMPARED TO TODAY IT WILL FEEL LIKE
CALM WINDS.

IN THE EXTENDED...THE COLD FRONT WILL NOT HAVE A VERY SIGNIFICANT
IMPACT ON TEMPERATURES AS EVEN TOMORROW TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE NORMAL. THE BIG FOCUS BEYOND TODAY WILL BE NEXT
WEEKEND. THE GFS AND ECMWF ARE IN REMARKABLY GOOD AGREEMENT OF THE
NEXT SIGNIFICANT COLD FRONT MOVING THROUGH THE REGION FRIDAY NIGHT.
THIS IS SLOWER THAN YESTERDAYS RUN OF THE GFS...BUT CLOSE TO
YESTERDAYS SOLUTION OF THE ECMWF. BOTH THE GFS AND ECMWF ALSO AGREE
THAT THERE WILL AT LEAST BE A SLIGHT CHANCE OF PRECIPITATION BEHIND
THE FRONT. THE ONLY DISAGREEMENT IN IN HOW COLD THE AIR WILL BE
BEHIND THE FRONT. IF THE ECMWF IS RIGHT...ANY PRECIP WILL BE ALL
SNOW. IF THE GFS IS CORRECT IT COULD BE A RAIN SNOW MIX OR ALL RAIN.
FOR NOW HAVE ONLY INCLUDED 20 PERCENT CHANCE GENERALLY FRIDAY
NIGHT...OF RAIN AND SNOW.

JOHNSON

FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE ON TAP FOR TODAY FOR
THE TEXAS AND OKLAHOMA PANHANDLES. RELATIVE HUMIDITY VALUES COULD
FALL TO NEAR OR BELOW 10 PERCENT. HOWEVER...THE MAIN CONCERN IS THE
WINDS. SOUTHWESTERLY WINDS WILL INCREASE RAPIDLY AFTER 10 AM. THE
STRONGEST WINDS ARE EXPECTED BETWEEN NOON AND 4 PM...AND SHOULD
DIMINISH RAPIDLY THIS EVENING. ALSO THIS EVENING...A COLD FRONT WILL
BRING AN ABRUPT SHIFT TO NORTHERLY WINDS BETWEEN 7 PM AND MIDNIGHT.
WINDS BEHIND THE FRONT WILL BE BREEZY...15 TO 25 MPH...BUT SHOULD
DIMINISH FURTHER AFTER MIDNIGHT. ELEVATED FIRE WEATHER CONDITIONS MAY
BE POSSIBLE GENERALLY ACROSS THE WESTERN PANHANDLES ON MONDAY AND
THURSDAY...BUT CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
AT THIS TIME. THERE IS A SLIGHT CHANCE OF PRECIPITATION BY FRIDAY
NIGHT...THOUGH THERE REMAINS A BIT OF UNCERTAINTY WITH THIS SYSTEM.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                71  25  61  30  70 /   0   5   0   0   0
BEAVER OK                  77  21  53  29  68 /   5  10   0   0   0
BOISE CITY OK              66  21  58  28  65 /  10  10   0   0   0
BORGER TX                  74  25  59  34  72 /   0   5   0   0   0
BOYS RANCH TX              71  25  64  30  72 /   0   5   0   0   0
CANYON TX                  71  26  61  28  71 /   0   5   0   0   0
CLARENDON TX               79  30  60  32  72 /   0   5   0   0   0
DALHART TX                 68  21  60  23  69 /   5   5   0   0   0
GUYMON OK                  72  20  59  27  69 /   5  10   0   0   0
HEREFORD TX                70  25  61  28  71 /   0   5   0   0   0
LIPSCOMB TX                77  25  54  31  70 /   5   5   0   0   0
PAMPA TX                   75  25  57  33  68 /   0   5   0   0   0
SHAMROCK TX                80  31  56  31  68 /   0   5   0   0   0
WELLINGTON TX              84  32  58  30  70 /   0   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...ROBERTS...SHERMAN.

     HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HARTLEY...OLDHAM...POTTER...
     RANDALL...WHEELER.

OK...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

10/17
Hazardous weather outlook, Feb 27, 4:53 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
453 AM CST SUN FEB 27 2011

OKZ001>003-TXZ001>020-272200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
453 AM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO SOUTHWEST WINDS OF 35
TO 45 MPH WITH GUSTS TO AROUND 60 MPH...DRY FUELS...AND FORECAST
MINIMUM RELATIVE HUMIDITIES OF 5 TO 10 PERCENT. AS A RESULT...A RED
FLAG WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES
FROM 10 AM THIS MORNING UNTIL 8 PM THIS EVENING.

IN ADDITION...DUE TO THE VERY WINDY CONDITIONS...A HIGH WIND WARNING
IS IN EFFECT FOR THE WESTERN AND SOUTHERN TEXAS PANHANDLE FROM 10 AM
THIS MORNING UNTIL 8 PM THIS EVENING. A WIND ADVISORY IS ALSO IN
EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE AND THE NORTH CENTRAL AND
NORTHEAST TEXAS PANHANDLE FROM 10 AM THIS MORNING UNTIL 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS THE
NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO LOW
RELATIVE HUMIDITIES AND SOUTH WINDS OF 15 TO 20 MPH.

ELEVATED FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON THURSDAY
ACROSS THE SOUTHWEST TEXAS PANHANDLE DUE TO LOW RELATIVE HUMIDITIES
AND WEST WINDS OF 15 TO 20 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND ELEVATED FIRE
WEATHER CONDITIONS ON MONDAY AND THURSDAY.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
February 27, 11:06 AM CST to 2:30 PM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285754.